Agitated Patient in Assisted Living

  1. I am a home health care nurse taking care of an elderly patient in an assisted living facility on a PRN basis. He receives Roxanol 2 mg every 4 hours around the clock for pain, has been diagnosed with diabetes, dementia, and hallucinations. I noticed today when I arrived the patient was unusually agitated, angry, upset, yelling, combative, and uncooperative. He is unable to speak in understandable phrases so I could not assess what was wrong. Looking at the MAR I saw that nobody charted having given him his last dose of Roxanol, when I drew this to the attention of the person in charge she said that the narcotic count at the beginning of the shift indicated he had received this medication and that somebody obviously forgot to chart it in the MAR. I have previously overhead another patient complaining to one of the people dispensing medications that he no longer can get to sleep at night, his bedtime drugs seem to have stopped working. We are talking about a vulnerable group of elderly, memory impaired patients being treated by people who are "med certified" and oftentimes not even CNA's. How do I know my patient is getting her medications when I am not there? Do people ever draw blood levels to make sure that staff is not making mistakes? Also: what would it mean to you if one of the med-certified caregivers frequently tweaks her nose and twitches? Just wanting experienced outsiders to give their opinions!
  2. Visit LuLu2008 profile page

    About LuLu2008

    Joined: May '08; Posts: 135; Likes: 42

    1 Comments

  3. by   RNRutRO
    Sounds like some diversion may be going on. But as a HH nurse, and dealing with an ALF, don't have an advice what to do. May want to contact the doctor?? Just a thought....

    Good luck. Maybe you could also show up when the dose is due, and offer to watch the patient getting the medication.

close